Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Tucson, AZ

August 19, 2004Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 19, 2004, 2:20 PM MST for Graham County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 2:20 PM MST (21:20 UTC)
Expired
Aug 19, 2004, 3:00 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 192120
SVRTWC
AZC009-192200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
219 PM MST THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GRAHAM COUNTY IN ARIZONA

* UNTIL 300 PM MST

* AT 211 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FORT GRANT...OR ABOUT 20 MILES SOUTHWEST
  OF SAFFORD...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWIFT TRAIL JUNCTION AT 255 PM MST
  JUNCTION OF HIGHWAYS 191 AND 266 AT 300 PM MST

LARGE HAIL IS POSSIBLE WITH THIS STORM. PUT YOUR VEHICLE IN A GARAGE 
OR CARPORT AND MOVE TO A STURDY SHELTER.

LAT...LON 3273 11000 3254 11001 3250 10944 3275 10945

$$

SMR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:00 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU AUG 19 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...MOISTURE WILL REMAIN OVER THE AREA FOR TYPICAL AFTERNOON
AND EVENING THUNDERSTORMS THROUGH FRIDAY. OTHERWISE...EXPECT NEAR
NORMAL DAYTIME TEMPERATURES THIS WEEK. A SLIGHT INCREASE IN MOISTURE
WILL BEGIN BY EARLY NEXT WEEK FOR A SLIGHTLY BETTER CHANCE OF
THUNDERSTORMS.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A SHORTWAVE MOVING THROUGH
ARIZONA AT THE PRESENT TIME. VISIBLE IMAGERY BETWEEN ABOUT 17Z TO
19Z SHOWED A NICE CIRCULATION IN THE CLOUD COVER GENERALLY BETWEEN
PRESCOTT AND PAYSON. CLOSER TO HOME SCATTERED STORMS HAVE DEVELOPED
OVER MAINLY SOUTHERN GRAHAM AND MUCH OF COCHISE COUNTY. NONE OF THE
MODELS REALLY PICKED UP ON THIS SHORTWAVE VERY WELL...AND FOR THIS
AFTERNOON THEY ARE NOT EVEN SHOWING QPF PAINTED OVER AREAS THAT ARE
CURRENTLY RECEIVING RAINFALL (GRAHAM AND COCHISE COUNTIES).

THE WEAK SHORTWAVE ENERGY THE MODELS ARE PICKING UP ON IS SHOWN TO
MOVE THROUGH THE REGION AND WEAKEN AS IT DOES SO. BY EARLY SATURDAY
AN UPPER LEVEL RIDGE BEGINS TO DEVELOP OVER THE SOUTHWEST AS A
CLOSED LOW DEVELOPS OFF THE CALIFORNIA COAST. THE RESULT OF THIS IS
THAT DRIER AIR SHOULD FILTER INTO THE REGION AND THE CONVECTIVE
ACTIVITY SHOULD REMAIN TO THE EAST OF THE REGION...BUT CANT RULE
OUT A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS TO DEVELOP MAINLY EAST
OF THE TUCSON AREA. BY LATE SUNDAY/EARLY MONDAY MOISTURE IS
ADVERTISED BY THE MODELS TO BEGIN TO RETURN TO THE AREA AS THE UPPER
LOW OFF THE CALIFORNIA COAST MOVES TO A POSITION JUST WEST OF THE
NORTHERN BAJA PENINSULA. THIS WILL ALLOW MORE OF A SOUTHERLY FLOW TO
DEVELOP WHICH WILL INCREASE MOISTURE. THEREFORE EXPECT THE THREAT
FOR SHOWERS TO DECREASE OVER THE WEEKEND BEFORE PICKING BACK UP
SLIGHTLY BY EARLY IN THE UPCOMING WEEK.

BY LATE IN THE EXTENDED FORECAST THE GFS IS SHOWING A SWATH OF
MOISTURE SPILLING INTO THE REGION. HOWEVER...THIS LATEST SOLUTION IS
CONSIDERABLY DIFFERENT THAN PREVIOUS RUNS SO WILL HOLD OFF ON
SHOWING AN UPSWING IN POP FOR LATE IN THE WEEK. IF SUBSEQUENT MODEL
RUNS CONTINUE TO SHOW A SIMILAR SOLUTION WE WILL HAVE TO REVISIT
THIS ISSUE.

TEMPS SHOULD REMAIN NEAR NORMAL FOR THE NEXT WEEK...MID TO UPPER 90S
FOR HIGHS...LOWER TO MID 70S FOR LOWS ACROSS DESERTS/VALLEYS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE
Hazardous weather outlook, Aug 19, 11:45 AM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST THU AUG 19 2004

AZZ019-029>035-200700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...ACTIVITY WILL BE SIMILAR TO YESTERDAY. DRIER AIR
CONTINUES TO MOVE SLOWLY INTO SOUTHEAST ARIZONA...HOWEVER...THE
ATMOSPHERE REMAINS UNSTABLE.  THERE IS A SLIGHT RISK FOR ISOLATED
SEVERE THUNDERSTORMS...THOUGH THE RISK OF HEAVY RAINFALL IS
DECREASED FROM YESTERDAY.

DISCUSSION...THE MORNING SOUNDING CONTINUES TO SHOW A DRYING
TREND...WITH PRECIPITABLE WATER JUST UNDER AN INCH.  HOWEVER...THE
ATMOSPHERE REMAINS AS UNSTABLE AS IT HAS BEEN THE PAST COUPLE DAYS.
IN FACT...THINGS HAVE GOTTEN OFF TO AN EARLY START AS EXTREME
WESTERN PORTIONS OF PINAL COUNTY HAVE ALREADY SEEN SOME ACTIVITY.
WITH CONDITIONS BEING A LITTLE DRIER THAN THEY WERE YESTERDAY...THE
RISK OF FLASH FLOODING WILL BE LIMITED TO THOSE AREAS THAT HAVE
ALREADY SEEN SIGNIFICANT RAINFALL OVER THE PAST 7 DAYS.  WITH THE
DRIER AIR SEEPING INTO SOUTHEAST ARIZONA AT THE SURFACE...BUT
MOISTURE ALOFT...THERE WILL STILL BE A RISK FOR SCATTERED
THUNDERSTORM ACTIVITY TODAY.  AS MENTIONED ABOVE...THOUGH...THE RISK
FOR SEVERE THUNDERSTORMS WILL BE ISOLATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DRIER AIR WILL CONTINUE TO SEEP SLOWLY INTO ARIZONA FOR THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND DUE TO A SOUTHWESTERLY
FLOW ALOFT...THUS LIMITING THUNDERSTORM ACTIVITY.
HOWEVER...MOISTURE IS POISED TO RETURN TO THE AREA STARTING LATE
SUNDAY AND BUILDING UP INTO THE MIDDLE OF NEXT WEEK.  THIS WILL
ALLOW FOR SOME INCREASED ACTIVITY TO RETURN TO SOUTHEAST ARIZONA BY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SMR

In the hours before

Local storm report, Aug 19, 10:40 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1040 AM MST THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      RIO RICO                31.48N 110.98W
08/13/2004                   SANTA CRUZ         AZ   COUNTY OFFICIAL

            7 HOMES FLOODED NEAR FRONTAGE ROAD.

&&

MSS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:01 PM MSTSevere Thunderstorm WarningTWCPima44 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.